A 42-year-old man with no previous medical history presents with a 1-week history of sinus congestion. He was not getting adequate pain relief and had taken a total of 40 pills over 24 to 36 hours. The next day he developed right upper quadrant pain, nausea, and vomiting. He presented to the hospital for these symptoms. Examination is significant for jaundice and right upper quadrant abdominal pain but otherwise is unremarkable. Laboratory values are significant for aspartate aminotransferase/alanine aminotransferase (AST/ALT), 6180 U/L and 4860 U/L, respectively; total bilirubin, 7.7 mg/dL; and International Normalized Ratio (INR), 4. Acetaminophen level is 108 μg/mL. He is started on an N-acetylcysteine drip and transferred to the neurologic intensive care unit (NeuroICU) for close observation.
What are the most common etiologies of acute hepatic failure?
In this case, given the history of excessive acetaminophen intake, this is the most likely cause of hepatic failure. Acetaminophen is the leading cause of acute liver failure in the United States: approximately 18% to 39% of cases.1 Other drug reactions, including isoniazid, phenytoin, and others, comprise 13% of cases. Viral hepatitis, specifically hepatitis A and B, account for a combined 12% of cases. In contrast, hepatitis E coinfection with hepatitis A is the leading cause of acute liver failure worldwide, reportedly up to 87%. Other more rare causes include autoimmune hepatitis, Wilson disease, Amanita spp (mushroom) poisoning, ischemic injury, Budd-Chiari syndrome, and pregnancy-associated acute liver failure. Importantly, in many patients, the cause of liver failure is not found, which is usually associated with a worse prognosis.2
Acetaminophen-induced acute liver failure (ALF) is associated with a high mortality rate, approximately 50% without transplant.3 Acetaminophen toxicity occurs in the setting of intentional overdose suicide attempt, unintentional overdose, or ingestion of doses considered nontoxic in combination with other hepatotoxic substances (ethanol, ethylene glycol, antiepileptics). Symptoms of hepatotoxicity begin 24 to 48 hours after ingestion, and maximum prothrombin time occurs approximately 72 hours after ingestion. Acetaminophen can also be nephrotoxic, further complicating the clinical management.
Normally, acetaminophen is metabolized by the liver via three different pathways: sulfate conjugation (20-40%), glucuronidation (40-60%), and N-hydroxylation (15-20%) by the cytochrome P450 enzyme CYP2E1 to N-acetyl-p-benzoquinone imine (NAPQI). NAPQI is a toxic intermediate and is conjugated with hepatic glutathione to a nontoxic final product. Glutathione stores can eventually become depleted, causing accumulation of NAPQI and subsequent hepatocellular necrosis4,5 (Figure 12-1).
Metabolism of acetaminophen.
What are the relevant grading scales?
In the West Haven Criteria, high-grade (grades III and IV) encephalopathy distinguishes severe acute hepatic failure from ALF (Table 12-1). High-grade encephalopathy predicts a higher mortality rate without transplantation. Patients with grade IV encephalopathy have an 80% mortality rate. Progression ...